2
   

Going through chemo for breast cancer--want advice please

 
 
PamO
 
Reply Mon 9 Oct, 2006 06:40 pm
Hi all, I have a question regarding a drug called Herceptin. Of course, I am bald, and looking forward to being not bald...My oncologist told me (today) that my next round of chemo will involve Herceptin, and that it does NOT cause hair loss... I've already visited the Herceptin site, and it does not mention hair loss as a side effect...Is there anyone out there who has taken this drug that can assure me my hair will grow back while taking it? Thank you! PamO---36 year old, Mom of 3
  • Topic Stats
  • Top Replies
  • Link to this Topic
Type: Discussion • Score: 2 • Views: 1,833 • Replies: 11
No top replies

 
Noddy24
 
  1  
Reply Mon 9 Oct, 2006 07:01 pm
Pam--

I had chemotherapy for breast cancer seven years ago. I don't think Herceptin was available then, but the drugs my oncologist used caused hair thinning, but not hair loss.

Hold your dominion.
0 Replies
 
gustavratzenhofer
 
  1  
Reply Mon 9 Oct, 2006 07:08 pm
I have no idea about the drug of which you speak, Pam, but I would like to take the time to wish you the best during this traumatic ordeal.
0 Replies
 
ossobuco
 
  1  
Reply Mon 9 Oct, 2006 07:10 pm
Presumeably your oncologist knows one way or another. I'm sure it'll be nice to get all this over with and get your hair back...
0 Replies
 
Butrflynet
 
  1  
Reply Mon 9 Oct, 2006 08:03 pm
This is a good overview of the drug.

http://www.medsafe.govt.nz/Consumers/cmi/h/herceptin.htm


I looked at 6 different websites and this is the only one that mentions hair loss at all. I encourage you to take a look at the Mayo clinic site. It has lots of other additional information to aid in the effort to educate yourself about it.


http://www.mayoclinic.com/health/Herceptin/BR00012

Excerpt:

Quote:
How does Herceptin compare with other forms of adjuvant therapy, such as chemotherapy, tamoxifen and aromatase inhibitors, in terms of side effects?
Herceptin, a monoclonal antibody, zeroes in on cancer cells much more closely than chemotherapy drugs do, thereby sparing surrounding tissue. Because it's a monoclonal antibody and not a chemotherapy drug, Herceptin doesn't bring about the same side effects as chemotherapy drugs do, such as nausea and vomiting, hair loss, and increased risk of infection. And Herceptin is not an anti-estrogen treatment, so it doesn't cause side effects related to the lowering of estrogen levels, such as bone thinning or hot flashes. However, Herceptin does increase your risk of congestive heart failure. Although this risk is low, the trial doesn't provide long-term outcomes, so it's possible this risk could increase over time. Your doctor would need to follow you for any signs of congestive heart failure.




Good health and strong spirits to you in your battle.
0 Replies
 
PamO
 
  1  
Reply Mon 9 Oct, 2006 10:54 pm
Thank you so much for responding. Tomorrow will be my fifth time to infuse, and my first time using Tamoxifen and Herceptin. Tamoxifen will keep my head bald, but I stop that drug in Jan. Then I radiate from Jan.-March...and then comes 8 infusions of only Herceptin until late June. Then I'm DONE!

I was thinking I was going to be like this ("like this" meaning bald, drippy nose, runny eyes, mouth sores, exhausted...all of it! Sometimes you wonder if I can go on...) until June, but I was pleasantly surprised this morning at the Dr. office.

I am strong and I'll make it! Again, thanks. I appreciate this community very much. PamO Smile
0 Replies
 
ossobuco
 
  1  
Reply Mon 9 Oct, 2006 10:57 pm
Good to hear. Hang in there...
0 Replies
 
Butrflynet
 
  1  
Reply Mon 9 Oct, 2006 11:02 pm
I recently had my own tiny little scare. Had a 59 pound ovarian cyst removed and a total hysterectomy. Thank goodness there were no complications and no evidence of cancer. Recovery is zipping along at a rapid pace.

I only had a momentary scare and small inkling of an insight as to what you're going through. Trying to gather enough strength to search for the info you need is time consuming and tough at times. It takes a heck of a lot more energy to do that than people realize. When ever you need some help pinpointing information resources on the web, don't be bashful about asking us for help. In this case, as in mine, it isn't that you're too lazy to do the Googling yourself, sometimes we just need someone to help sift through all the junk so we can save our energy for reading once the gems of info are found.
0 Replies
 
PamO
 
  1  
Reply Mon 9 Oct, 2006 11:11 pm
So glad you are recovering well. I cannot begin to imagine what you have been through...must have been a nightmare. And you are so right about the research! I will make sure to pass along the generosity in the future.
0 Replies
 
jespah
 
  1  
Reply Tue 10 Oct, 2006 04:17 am
Wishing you well, PamO.
0 Replies
 
JPB
 
  1  
Reply Tue 10 Oct, 2006 06:29 am
Best wishes to PamO and to Butrflynet.
0 Replies
 
PamO
 
  1  
Reply Tue 10 Oct, 2006 01:56 pm
Thank you for all well wishes! I want to say that when I mentioned Tamoxifen, I meant to say "Taxotere." That was the 5th infusion today, Taxotere and Herceptin...again, thanks!
0 Replies
 
 

Related Topics

Immortality and Doctor Volkov - Discussion by edgarblythe
Sleep Paralysis - Discussion by Nick Ashley
On the edge and toppling off.... - Discussion by Izzie
Surgery--Again - Discussion by Roberta
PTSD, is it caused by a blow to the head? - Question by Rickoshay75
THE GIRL IS ILL - Discussion by Setanta
 
  1. Forums
  2. » Going through chemo for breast cancer--want advice please
Copyright © 2022 MadLab, LLC :: Terms of Service :: Privacy Policy :: Page generated in 0.05 seconds on 01/21/2022 at 05:12:17